Michigan, 2019

Damaging Winds in Michigan, July 2, 2019

July 2, 2019 · NWS IWX · 2 events in 2 counties and zones

Outflow boundaries from convection across central Lower Michigan and subtle shortwaves passing through the region caused thunderstorms to develop. High CAPE values but low shear allowed the storms to form quickly but struggle to organize.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Outflow boundaries from convection across central Lower Michigan and subtle shortwaves passing through the region caused thunderstorms to develop. High CAPE values but low shear allowed the storms to form quickly but struggle to organize. Eventually, greater DCAPE values arrive with one of the waves and caused more extensive wind damage in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 2:36 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 2, 2:36 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
336 PM EDT Tue Jul 2 2019

.SYNOPSIS...
Issued at 316 PM EDT Tue Jul 2 2019

Hot and humid conditions will continue through Friday with
afternoon heat indices well into the 90s each day. Thunderstorms
are also possible each day the rest of this week. Cooler and drier
air looks to arrive later this weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 316 PM EDT Tue Jul 2 2019

Unstable atmosphere with weak shear and subtle short waves leading
to widely scattered thunderstorms this afternoon. Expect these to
continue into the evening hours. A few strong to isolated severe
remain possible given abundant CAPE but lack of deep layer shear
should keep severe threat isolated with microbursts from
collapsing cores and precip loading primary concern. Of course
locally heavy rain with PWATs around 2 inches a concern as well.

Weak front to try and sag south into northern areas overnight.
Some of the CAMs trying to develop convection along boundary and
cannot rule out storms given residual instability near boundary
and nocturnal development. NAM shows a significant increase in
shear but seems overdone given other models more conserved.

Repeat performance expected on Wednesday with dirty ridge, weak
low level convergence and subtle short waves interacting with high
cape/low shear environment. Kept pops in the chance category with
no strong forcing. Temps again nearing 90 with heat indices in the
mid to upper 90s as afternoon mixing brings dew points down during
peak heating.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 316 PM EDT Tue Jul 2 2019

Broken record for the holiday and into early Saturday before front
completely clears area and high pressure brings cooler and drier
air for second half of weekend. Stayed with blend PoPs and
previous forecast for consistency though confidence low on timing
and amount of coverage of storms. Certainly could be impacts to
local fireworks and holiday celebrations with strong storms
possible at times given instability.

High pressure moves into western Great Lakes this weekend and
should see temps closer to normal or slightly below with lower
humidity through early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 116 PM EDT Tue Jul 2 2019

Unstable atmosphere and weak low level convergence leading to
isolated shra/tsra early this afternoon. Coverage to likely expand
a little more as day progresses but point detail/timing very
difficult so will have VCSH and VCTS for this afternoon and will
rely on radar for amendments if storms approach terminals. Kept a
diurnal trend to forecast with no tsra overnight in terminals but
a very low chance of occurrence. Similar setup on Wednesday with
mainly afternoon and evening timing of storms.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for INZ008-
     009-012>018-020-022>027-032>034.

MI...NONE.
OH...Heat Advisory until 8 PM EDT this evening for OHZ004-005-015-016-
     024-025.

LM...NONE.
&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 2, 2:12 PM EST, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
312 PM EDT Tue Jul 2 2019

INZ003>007-MIZ077>081-OHZ001-002-031200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
312 PM EDT Tue Jul 2 2019 /212 PM CDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. Some of the stronger storms may
bring wind gusts in excess of 50 mph this evening.

Heat indices will be in the 90s through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic storms are possible through Sunday that could bring locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025-
031200-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
312 PM EDT Tue Jul 2 2019 /212 PM CDT Tue Jul 2 2019/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible this evening and tonight. Some of the
stronger storms may bring wind gusts in excess of 50 mph this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic storms are possible through Sunday that could bring locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-031200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
312 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This evening and tonight.

Thunderstorms are possible this evening and tonight. Strong gusty
winds in the vicinity of the storms will bring the potential for
hazards to small crafts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Wednesday through
Saturday night. Locally higher winds and waves may occur near
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 4:40 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
540 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     4 WNW BUFFALO           40.90N 86.82W
07/02/2019  M55 MPH          WHITE              IN   BROADCAST MEDIA

            FROM A PERSONAL WEATHER STATION. TIME
            ESTIMATED USING RADAR.

&&

CR
Special weather statement, Jul 2, 4:41 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
541 PM EDT Tue Jul 2 2019

OHZ016-025-022230-
Allen-Putnam-
541 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT PUTNAM AND NORTHEASTERN ALLEN
COUNTIES...

At 541 PM EDT, a strong thunderstorm was located near Continental, or
9 miles northwest of Ottawa, moving southeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Ottawa, Bluffton, Leipsic, Kalida, Pandora, Continental, Glandorf,
Dupont, West Leipsic, Gilboa, Cloverdale, Miller City, Prentiss,
Kieferville, North Creek and Wisterman.

This includes Interstate 75 between mile markers 140 and 141.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4087 8389 4103 8434 4117 8424 4117 8406
      4113 8388 4089 8388
TIME...MOT...LOC 2141Z 293DEG 24KT 4111 8418

HAIL...0.25
WIND...40MPH

GH
Special weather statement, Jul 2, 5:16 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Northern Indiana
616 PM EDT Tue Jul 2 2019

MIZ078>080-022245-
Branch-St. Joseph-Cass-
616 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS...ST. JOSEPH
AND NORTHWESTERN BRANCH COUNTIES...

At 616 PM EDT, a strong thunderstorm was located near Three Rivers,
moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Three Rivers, Constantine, Union City, Centreville, Colon, Union,
Nottawa, Penn, Flowerfield, Leonidas, Mendon, Sherwood, Vandalia,
Donnell Lake, Fishers Lake, Jones, Corey Lake, Shavehead Lake, Clear
Lake and Matteson Lake.

&&

LAT...LON 4196 8508 4177 8589 4195 8600 4207 8565
      4207 8515
TIME...MOT...LOC 2216Z 247DEG 45KT 4196 8571

HAIL...0.50IN
WIND...40MPH

CR
Special weather statement, Jul 2, 5:29 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
629 PM EDT Tue Jul 2 2019

INZ023>025-022315-
Wabash-Miami-Huntington-
629 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASH...WESTERN
HUNTINGTON AND NORTHWESTERN MIAMI COUNTIES...

At 628 PM EDT, a strong thunderstorm was located 8 miles northwest of
Wabash, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Huntington, Wabash, Andrews, Mexico, Lancaster, Erie, Denver, Roann,
Lagro, Mount Etna, Chili, Stockdale, Richvalley, Servia, Deedsville,
Lincolnville, Urbana, Speicherville and Bippus.

&&

LAT...LON 4082 8616 4093 8615 4099 8547 4072 8549
TIME...MOT...LOC 2228Z 273DEG 31KT 4088 8595

HAIL...0.50IN
WIND...40MPH

CR
Special weather statement, Jul 2, 5:34 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
634 PM EDT Tue Jul 2 2019

INZ006-007-MIZ079>081-OHZ001-022315-
Lagrange-Steuben-Branch-Hillsdale-St. Joseph-Williams-
634 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT STEUBEN...NORTHEASTERN
LAGRANGE...SOUTHEASTERN ST. JOSEPH...SOUTHERN BRANCH...SOUTHWESTERN
HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES...

At 634 PM EDT, a strong thunderstorm was located near Sturgis, moving
east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sturgis, Angola, Lagrange, Fremont, Reading, Long Lake, Columbia,
Ray, Kinderhook, Fawn River, California, Burr Oak, Gilead, Camden,
Orland, Montgomery, Clear Lake, York, Flint and Lake Gauge.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 347 and 357.
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 118 and 156.
 Interstate 80 in Ohio between mile markers 0 and 2.

&&

LAT...LON 4190 8475 4158 8477 4166 8548 4184 8550
TIME...MOT...LOC 2234Z 270DEG 36KT 4178 8529

HAIL...0.50IN
WIND...40MPH

CR
Local storm report, Jul 2, 5:45 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     2 S MCCLURE             41.34N 83.94W
07/02/2019                   HENRY              OH   EMERGENCY MNGR

            TREE DOWN AND FLAG POLE SNAPPED.

0420 PM     TSTM WND DMG     2 SSE MCCLURE           41.34N 83.92W
07/02/2019                   HENRY              OH   EMERGENCY MNGR

            MULTIPLE TREES DOWN.

0420 PM     TSTM WND DMG     1 SSE MCCLURE           41.36N 83.93W
07/02/2019                   HENRY              OH   EMERGENCY MNGR

            TREES DOWN, POWER LINES KNOCKED OFF HOUSE,
            AND BARN DOORS REMOVED FROM BARN.

&&

The radar

The Northern Indiana radar (KIWX), 66 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
July 2, 5:49 PM EST to 5:50 PM EST
Where
St. Joseph County, 1.38 mi N of Three Rivers
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.950, -85.630

Fire officials reported multiple trees and power lines down.

Thunderstorm Wind, Branch

When
July 2, 6:21 PM EST to 6:22 PM EST
Where
Branch County, 0.69 mi N of Coldwater
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.960, -85.000

Local dispatch officials reported trees across the road. Also, power lines were reported down on Mason Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845920, 845921.